Has anyone tried the 3 week heparin/fragmin trial?

Hi everyone,

I am starting fragmin tomorrow, I'm nervous about injecting myself but excited that this could give me my life back. I have been on plavix for the last month and have had an improvement in my headaches but thats all. I still can't really use my brain, take things in, remember things, words mixed up etc and have extreme fatigue.

Has anyone else tried this and what improvements did you get? Are the injections that painful?

13 Replies

  • The injections arent that bad i do it twice a day but i do rub arnica cream into my stomach to help with the bruising i cant say ive noticed a lot of improvement in my symptoms but i have other health problems too so its hsrd to tell good luck

  • Thank you, wow twice a day, I'll be grateful I'm only having the one!! Sorry you haven't had a lot of improvement, have you been on it for long?

  • Hi, I 've been taking the 10'000 heparin injections twice a day for the last 5 months, i was put on heparin instead of the warfarin because i had a blood clot in my leg, feeling alot better than i was but still continuing on the heparin injections. Once you get used to injecting yourself once or twice a day its not too bad, it doesn't hurt and i only sometimes get the brusing. I usually inject the stomach but injecting in the thigh is probably better. The only other down side is that my hair is thining alot since i've been on heparin, not bald but just general thining on top! To be honest i feel better now i've recovered from the clot but i can't say i feel better on heparin than warfarin because of the side effects. Hope this is of some help!

  • It is thank you, not so nervous now. I am pleased it doesn't hurt too much and you don't bruise every time either. Will try in my thigh first, thanks again.

  • I did the heparin trial many years ago, after the plavix trial. It really is not that bad. I still have it to use now if my INR goes to low.

    Personally I favour the top of my thigh to stomach. I try not to go too deep, I do it very slowly and don't rub as that is what can make it bruise. Though sometimes you can bruise anyway. Just swap sides and areas each day.

    My son has been doing this for about 6 months now with good results. I too got good results, my main aim back then was always to cure my headaches and it did. I had never had a headache free day in 44 years.

    Good luck.

  • Hi hon

    I've been injecting clexane/heparin for about six months now as warfarin was so unstable for me! I do bruise but its worth it, I feel a lot safer and my head definitely clearer, I also take aspirin! I'm one of the awkward ones who clotted whilst on warfarin, a dvt, then a Tia, then a stroke. I'm lucky to have recovered pretty well. My gp not happy about long term clexane, but acknowledges the improvements in my symptoms.

    I hope it goes well for you hon.

    Take care gentle hugs love Sheena xxxxx :-) :-) :-)

  • Hi

    I was put on a two week Fragmin trial by Prof Hughes in 2002. I then transferred to Warfarin for 10 years but I found that I was starting to get bad symptoms again, dizziness, foggy memory, difficulty with words. Prof switched me back to Fragmin from Warfarin and I feel much better.

    I inject 15,000IU once a day, in my tummy. Sometimes I don't feel it, sometimes it hurts for 3 or 4 minutes and sometimes it bruises but all worth the improvement in how I feel.

    Best wishes.

    Dave xx

  • Yes, Professor Hughes put me on a trial amd it worked a treat. I can count on one hand the number of headaches I have had in the last year. I am now on Warfarin and the it's made such a difference.

  • Thank you so much everyone it really means a lot and I'm so happy to hear it has helped. I had my first one yesterday, like you all said really not that bad, next hurdle doing it myself!! There's been a bit of a mess up with the prescription they're not pre filled, so a nurse has to do them until the new prescription arrives!! Feeling so worried its not going to help but will keep my fingers crossed. Thanks again Xxx

  • Hi

    I'm wondering what factors suggest heparin over warfarin. Headaches seem to be mentioned a lot in above replies. I have heparin available for those occasions I drop below 3.00 and am now wondering if a move might help with the confusion and fatigue that I seem to be getting more and more of in the last month or two. Seeing a new Rheumy in West Country soon and may discuss with her. Insights welcomed.

  • Hi tim47, I also self-inject with clexane if my INR goes below 3 and about 2 years ago I started on Plaquenil (an anti-malarial) which is becoming more widely used with APS patients who have fatigue, joint pains etc. It has made a huge difference to me so may be worth discussing with your consultant. Check out the website hughes-syndrome.org for medication information. (Sorry, can never remember how to do a link properly!!). Good luck.

  • Thanks, I expect I'll mention it if the new doc appears sympathetic to Hughes issues.

  • I've been on heparin for 4 years now.

    I can't say I have suffered side affects except for bruising.

    Hope you will benefit x

You may also like...